zbMATH — the first resource for mathematics

Stochastic switching in infinite dimensions with applications to random parabolic PDE. (English) Zbl 1338.35515
In this paper the main goal of the authors is to study parabolic partial differential equations (PDE) with randomly switching boundary conditions. The precise model is given by an elliptic differential operator \(L\) and the corresponding linear PDE \[ \partial_t u = Lu \] on some domain \(D \subset\mathbb{R}^d\), subject to boundary conditions that switch between two given deterministic boundary conditions, where the switching times are given by a random jump process \(J_t\). These problems are not only motivated by biological applications, but also show a significant difference to the behavior usually seen in PDEs forced by a Gaussian noise.
In order to analyze the random PDEs arising from this model, the authors study more general stochastic hybrid systems and prove convergence in time of the solution \(u(t,x)\) to a stationary distribution. Moreover the properties of these limiting distributions are studied.
The general results can not only be applied to switching PDEs, but also to many other types of stochastic hybrid systems, such as ordinary differential equations with randomly switching right-hand sides.
Applications of the general results to the PDE case are given by the heat equation with randomly switching boundary conditions on the interval, where one point on the boundary has a fixed Dirichlet condition, while the other switches between Dirichlet and Neumann, or in a second example between two different Dirichlet conditions. The authors present explicit formulas for various statistics of the solution and obtain almost sure results about its regularity and structure.

35R60 PDEs with randomness, stochastic partial differential equations
60H15 Stochastic partial differential equations (aspects of stochastic analysis)
37H99 Random dynamical systems
46N20 Applications of functional analysis to differential and integral equations
92C30 Physiology (general)
35Q92 PDEs in connection with biology, chemistry and other natural sciences
Full Text: DOI arXiv
[1] Y. Bakhtin, Burgers equation with random boundary conditions, Proc. Amer. Math. Soc., 135 (2007), p. 2257–-2262. · Zbl 1119.35126
[2] Y. Bakhtin and T. Hurth, Invariant densities for dynamical systems with random switching, Nonlinearity, 25 (2012). · Zbl 1251.93132
[3] M. Balde, U. Boscain, and P. Mason, A note on stability conditions for planar switched systems, Internat. J. Control, 82 (2009), pp. 1882–1888. · Zbl 1178.93121
[4] I. Belykh, V. Belykh, R. Jeter, and M. Hasler, Multistable randomly switching oscillators: the odds of meeting a ghost, Eur. Phys. J. Spec. Top., 222 (2013), pp. 2497–2507.
[5] M. Benaim, S. Leborgne, F. Malrieu, and P.A. Zitt, Qualitative properties of certain piecewise deterministic Markov processes, preprint.
[6] M. Benaim, S. Leborgne, F. Malrieu, and P. A. Zitt, Quantitative ergodicity for some switched dynamical systems, Electron. Commun. Probab., 17 (2012), pp. 1–14. · Zbl 1347.60118
[7] P. Billingsley, Convergence of Probability Measures, 2nd ed., Wiley, New York, 1999. · Zbl 0944.60003
[8] O. Boxma, H. Kaspi, O. Kella, and D. Perry, On/off storage systems with state-dependent input, output, and switching rates, Probab. Engrg. Inform. Sci., 19 (2005), pp. 1–14. · Zbl 1063.90001
[9] P. Bressloff and J. Newby, Metastability in a stochastic neural network modeled as a velocity jump Markov process, SIAM J. Appl. Dyn. Syst., 12 (2013), pp. 1394–1435. · Zbl 1278.92005
[10] E. Buckwar and M. Riedler, An exact stochastic hybrid model of excitable membranes including spatio-temporal evolution, J. Math. Biol., 63 (2011), pp. 1051–1093. · Zbl 1284.92038
[11] S. Chown, A. Gibbs, S. Hetz, C. Klok, John R. Lighton, and E. Marais, Discontinuous gas exchange in insects: A clarification of hypotheses and approaches, Physiol. Biochem. Zool., 79 (2006), pp. 333–343.
[12] B. Cloez and M. Hairer, Exponential ergodicity for Markov processes with random switching, Bernoulli, 21 (2015), pp. 505–536. · Zbl 1330.60094
[13] H. Crauel, Random point attractors versus random set attractors, J. London Math. Soc. (2), 63 (2001), pp. 413–427. · Zbl 1011.37032
[14] H. Crauel and F. Flandoli, Attractors for random dynamical systems, Probab. Theory Related Fields, 100 (1994), pp. 365–393. · Zbl 0819.58023
[15] G. Da Prato and J. Zabczyk, Evolution equations with white-noise boundary conditions, Stoch. Stoch. Rep., 42 (1993), pp. 431–459. · Zbl 0814.60055
[16] P. Diaconis and D. Freedman, Iterated random functions, SIAM Rev., 41 (1999), p. 45–76. · Zbl 0926.60056
[17] J. L. Doob, Stochastic Processes, Wiley Classics Library, Wiley, New York, 1990.
[18] J. Duan, S. Luo, and C. Wang, Hyperbolic equations with random boundary conditions, in Recent Development in Stochastic Dynamics and Stochastic Analysis, Interdiscip. Inform. Sci. 8, World Scientific, River Edge, NJ, 2010, pp. 1–21.
[19] M. Duflo, Random Iterative Models, Appl. Math.(New York) 34, Springer, Berlin, 1997 (in English). · Zbl 0868.62069
[20] R. Durrett, Probability: Theory and Examples, 4th ed., Cambridge University Press, Cambridge, 2010. · Zbl 1202.60001
[21] J. Farkas, P. Hinow, and J. Engelstadter, Pathogen evolution in switching environments: A hybrid dynamical system approach, Math. Biosci., 240 (2012), pp. 70–75. · Zbl 1319.92034
[22] R. Feldman, K. Meyer, and L. Quenzer, Principles of Neuropharmacology, Sinauer, Sunderland, MA, 1997.
[23] K. Fuxe, A. B. Dahlstrom, G. Jonsson, D. Marcellino, M. Guescini, M. Dam, P. Manger, and L. Agnati, The discovery of central monoamine neurons gave volume transmission to the wired brain, Prog. Neurobiol., 90 (2010), pp. 82–100.
[24] M. Hasler, V. Belykh, and I. Belykh, Dynamics of stochastically blinking systems. Part I: Finite time properties, SIAM J. Appl. Dyn. Syst., 12 (2013), pp. 1007–1030. · Zbl 1285.34056
[25] M. Hasler, V. Belykh, and I. Belykh, Dynamics of stochastically blinking systems. Part II: Asymptotic properties, SIAM J. Appl. Dyn. Syst., 12 (2013), pp. 1031–1084. · Zbl 1285.34057
[26] T. Hurth, Limit Theorems for a One-Dimensional System with Random Switchings, Master’s thesis, Georgia Institute of Technology, Atlanta, 2010.
[27] Y. Kifer, Ergodic Theory of Random Transformations, Progr. Probab. Stat. 10, Birkhäuser Boston, Boston, 1986. · Zbl 0604.28014
[28] Y. Kifer, Random Perturbations of Dynamical Systems, Progr. Probab. Stat. 16, Birkhäuser Boston, Boston, 1988. · Zbl 0659.58003
[29] S. D. Lawley, J. C. Mattingly, and M. C. Reed, Sensitivity to switching rates in stochastically switched ODEs, Commun. Math. Sci., 12 (2014), pp. 1343–1352. · Zbl 1329.60295
[30] J. Lighton, Discontinuous gas exchange in insects, Annu. Rev. Ent., 41 (1996), pp. 309–324.
[31] H. Lin and P. J. Antsaklis, Stability and stabilizability of switched linear systems: A survey of recent results, IEEE Trans. Automat. Contr., 54 (2009), pp. 308–322. · Zbl 1367.93440
[32] C. Loudon, Tracheal hypertrophy in mealworms: Design and plasticity in oxygen supply systems, J. Exp. Bio., 147 (1989), pp. 217–235.
[33] J. C. Mattingly, Ergodicity of 2D Navier–Stokes equations with random forcing and large viscosity, Comm. Math. Phys., 206 (1999), pp. 273–288. · Zbl 0953.37023
[34] J. C. Mattingly, Contractivity and ergodicity of the random map \(x↦\vert x-θ\vert \), Teor. Veroyatnost. i Primenen., 47 (2002), pp. 388–397.
[35] J. C. Mattingly and T. M. Suidan, The small scales of the stochastic Navier–Stokes equations under rough forcing, J. Stat. Phys., 118 (2005), pp. 343–364. · Zbl 1079.76023
[36] J. C. Mattingly and T. M. Suidan, Transition measures for the stochastic Burgers equation, in Integrable Systems and Random Matrices, Contemp. Math. 458, AMS, Providence, RI, 2008, pp. 409–418. · Zbl 1152.35525
[37] J. Newby and J. Keener, An asymptotic analysis of the spatially inhomogeneous velocity-jump process, Multiscale Model. Simul., 9 (2011), pp. 735–765. · Zbl 1236.60079
[38] M. Reed, H.F. Nijhout, and J. Best, Projecting biochemistry over long distances, Math. Mode. Nat. Phenom., 9 (2014), pp. 130–138. · Zbl 1302.92045
[39] S. M. Ross, Stochastic Processes, 2nd ed., Wiley, New York, 1996.
[40] B. Schmalfuß, A random fixed point theorem based on Lyapunov exponents, Random Comput. Dynam., 4 (1996), pp. 257–268. · Zbl 0876.60048
[41] R. Schnaubelt and M. Veraar, Stochastic Equations with Boundary Noise, in Parabolic Problems, J. Escher, P. Guidotti, M. Hieber, P. Mucha, J. Pruss, Y. Shibata, G. Simonett, C. Walker, and W. Zajaczkowski, eds., Progr. Nonlinear Differential Equations Appl. 80, Springer, Berlin, 2011, pp. 609–629.
[42] W. Wang and J. Duan, Reductions and deviations for stochastic partial differential equations under fast dynamical boundary conditions, Stoch. Anal. Appl., 27 (2009), 431459.
[43] E. Weinan, K. Khanin, A. Mazel, and Y. Sinai, Invariant measures for Burgers equation with stochastic forcing, Ann. of Math. (2), 151 (2000), pp. 877–960. · Zbl 0972.35196
[44] V. B. Wigglesworth, The respiration of insects, Bio. Rev., 6 (1931), 181220.
[45] IWolfram Research, Mathematica, 2012.
[46] G. Yin and C. Zhu, Hybrid Switching Diffusions, Springer, Berlin, 2010. · Zbl 1279.60007
[47] C. Zhu and G. Yin, On competitive Lotka Volterra model in random environments, J. Math. Anal. Appl., 357 (2009), pp. 154–170. · Zbl 1182.34078
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.